2014, 34(11): 4827-4854. doi: 10.3934/dcds.2014.34.4827

Linearised higher variational equations

1. 

Department of Mathematics, University of Portsmouth, Lion Gate Bldg, Lion Terrace, Portsmouth PO1 3HF, United Kingdom

Received  March 2013 Revised  April 2014 Published  May 2014

This work explores the tensor and combinatorial constructs underlying the linearised higher-order variational equations $\mathrm{LVE}_{\psi}^k$ of a generic autonomous system along a particular solution $\psi$. The main result of this paper is a compact yet explicit and computationally amenable form for said variational systems and their monodromy matrices. Alternatively, the same methods are useful to retrieve, and sometimes simplify, systems satisfied by the coefficients of the Taylor expansion of a formal first integral for a given dynamical system. This is done in preparation for further results within Ziglin-Morales-Ramis theory, specifically those of a constructive nature.
Citation: Sergi Simon. Linearised higher variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4827-4854. doi: 10.3934/dcds.2014.34.4827
References:
[1]

M. Abramowitz and I. A. Stegun (eds.), Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables,, A Wiley-Interscience Publication, (1984).

[2]

A. Aparicio-Monforte, Méthodes Effectives Pour L'intégrabilité des Systèmes Dynamiques,, Ph.D. thesis, (2010).

[3]

A. Aparicio Monforte and J.-A. Weil, A reduction method for higher order variational equations of Hamiltonian systems,, Symmetries and related topics in differential and difference equations, 549 (2011), 1. doi: 10.1090/conm/549/10850.

[4]

_______ and _______, A reduced form for linear differential systems and its application to integrability of Hamiltonian systems},, J. Symbolic Comput., 47 (2012), 192. doi: 10.1016/j.jsc.2011.09.011.

[5]

A. Aparicio-Monforte, M. Barkatou, S. Simon and J.-A. Weil, Formal first integrals along solutions of differential systems I,, ISSAC 2011 - Proceedings of the 36th International Symposium on Symbolic and Algebraic Computation, (2011), 19. doi: 10.1145/1993886.1993896.

[6]

M. Audin, Les Systèmes Hamiltoniens et Leur Intégrabilité,, Cours Spécialisés, (2001).

[7]

M. Barkatou, On rational solutions of systems of linear differential equations,, J. Symbolic Comput., 28 (1999), 547. doi: 10.1006/jsco.1999.0314.

[8]

U. Bekbaev, A matrix representation of composition of polynomial maps,, , ().

[9]

________, A radius of absolute convergence for power series in many variables,, , ().

[10]

________, Matrix representations for symmetric and antisymmetric multi-linear maps,, , ().

[11]

________, An inversion formula for multivariate power series,, , ().

[12]

E. T. Bell, Exponential numbers,, Amer. Math. Monthly, 41 (1934), 411. doi: 10.2307/2300300.

[13]

A. Blokhuis and J. J. Seidel, An introduction to multilinear algebra and some applications,, Philips J. Res., 39 (1984), 111.

[14]

H. Cartan, Calcul Différentiel,, Hermann, (1967).

[15]

J. Casasayas, A. Nunes and N. B. Tufillaro, Swinging Atwood's machine: Integrability and dynamics,, J. Phys., 51 (1990), 1693. doi: 10.1051/jphys:0199000510160169300.

[16]

W. Fulton and J. Harris, Representation Theory,, Graduate Texts in Mathematics, (1991). doi: 10.1007/978-1-4612-0979-9.

[17]

I. M. Gelfand, M. M. Kapranov and A. V. Zelevinsky, Discriminants, Resultants and Multidimensional Determinants,, Modern Birkhäuser Classics, (2008).

[18]

S. Lang, Algebra,, third ed., (2002). doi: 10.1007/978-1-4613-0041-0.

[19]

K. Makino and M. Berz, Suppression of the wrapping effect by Taylor model-based verified integrators: Long-term stabilization by preconditioning,, Int. J. Differ. Equ. Appl., 10 (2005), 353.

[20]

R. Martínez and C. Simó, Non-integrability of the degenerate cases of the swinging Atwood's machine using higher order variational equations,, Discrete Contin. Dyn. Syst., 29 (2011), 1. doi: 10.3934/dcds.2011.29.1.

[21]

_______ and _______, Non-integrability of Hamiltonian systems through high order variational equations: summary of results and examples,, Regul. Chaotic Dyn., 14 (2009), 323. doi: 10.1134/S1560354709030010.

[22]

J. J. Morales-Ruiz, Differential Galois Theory and Non-integrability of Hamiltonian Systems,, Progress in Mathematics, (1999).

[23]

J. J. Morales-Ruiz and J.-P. Ramis, Galoisian obstructions to integrability of Hamiltonian systems. I,, Methods Appl. Anal., 8 (2001), 33.

[24]

J. J. Morales-Ruiz, J.-P. Ramis and C. Simó, Integrability of Hamiltonian systems and differential Galois groups of higher variational equations,, Ann. Sci. École Norm. Sup. (4), 40 (2007), 845. doi: 10.1016/j.ansens.2007.09.002.

[25]

J. J. Morales-Ruiz, C. Simó and S. Simon, Algebraic proof of the non-integrability of Hill's problem,, Ergodic Theory Dynam. Systems, 25 (2005), 1237. doi: 10.1017/S0143385704001038.

[26]

O. Pujol, J.-P. Pérez, J.-P. Ramis, C. Simó, S. Simon and J.-A. Weil, Swinging Atwood machine: Experimental and numerical results, and a theoretical study,, Phys. D, 239 (2010), 1067. doi: 10.1016/j.physd.2010.02.017.

[27]

S. Ramanujan, Notebooks,, (2 volumes) Tata Institute of Fundamental Research, (1957).

[28]

S. Simon, Conditions and evidence for non-integrability in the Friedmann-Robertson-Walker Hamiltonian,, Journal of Nonlinear Mathematical Physics, 21 (2014), 1. doi: 10.1080/14029251.2014.894710.

[29]

M. van der Put and M. F. Singer, Galois Theory of Linear Differential Equations,, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], (2003).

[30]

N. B. Tufillaro, Integrable motion of a swinging Atwood's machine,, Amer. J. Phys., 54 (1986), 142. doi: 10.1119/1.14710.

[31]

S. L. Ziglin, Bifurcation of solutions and the nonexistence of first integrals in Hamiltonian mechanics. I,, Funktsional. Anal. i Prilozhen, 16 (1982), 30.

[32]

H. Zoladek, The Monodromy Group,, Mathematics Institute of the Polish Academy of Sciences. Mathematical Monographs (New Series) 67, 67 (2006).

show all references

References:
[1]

M. Abramowitz and I. A. Stegun (eds.), Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables,, A Wiley-Interscience Publication, (1984).

[2]

A. Aparicio-Monforte, Méthodes Effectives Pour L'intégrabilité des Systèmes Dynamiques,, Ph.D. thesis, (2010).

[3]

A. Aparicio Monforte and J.-A. Weil, A reduction method for higher order variational equations of Hamiltonian systems,, Symmetries and related topics in differential and difference equations, 549 (2011), 1. doi: 10.1090/conm/549/10850.

[4]

_______ and _______, A reduced form for linear differential systems and its application to integrability of Hamiltonian systems},, J. Symbolic Comput., 47 (2012), 192. doi: 10.1016/j.jsc.2011.09.011.

[5]

A. Aparicio-Monforte, M. Barkatou, S. Simon and J.-A. Weil, Formal first integrals along solutions of differential systems I,, ISSAC 2011 - Proceedings of the 36th International Symposium on Symbolic and Algebraic Computation, (2011), 19. doi: 10.1145/1993886.1993896.

[6]

M. Audin, Les Systèmes Hamiltoniens et Leur Intégrabilité,, Cours Spécialisés, (2001).

[7]

M. Barkatou, On rational solutions of systems of linear differential equations,, J. Symbolic Comput., 28 (1999), 547. doi: 10.1006/jsco.1999.0314.

[8]

U. Bekbaev, A matrix representation of composition of polynomial maps,, , ().

[9]

________, A radius of absolute convergence for power series in many variables,, , ().

[10]

________, Matrix representations for symmetric and antisymmetric multi-linear maps,, , ().

[11]

________, An inversion formula for multivariate power series,, , ().

[12]

E. T. Bell, Exponential numbers,, Amer. Math. Monthly, 41 (1934), 411. doi: 10.2307/2300300.

[13]

A. Blokhuis and J. J. Seidel, An introduction to multilinear algebra and some applications,, Philips J. Res., 39 (1984), 111.

[14]

H. Cartan, Calcul Différentiel,, Hermann, (1967).

[15]

J. Casasayas, A. Nunes and N. B. Tufillaro, Swinging Atwood's machine: Integrability and dynamics,, J. Phys., 51 (1990), 1693. doi: 10.1051/jphys:0199000510160169300.

[16]

W. Fulton and J. Harris, Representation Theory,, Graduate Texts in Mathematics, (1991). doi: 10.1007/978-1-4612-0979-9.

[17]

I. M. Gelfand, M. M. Kapranov and A. V. Zelevinsky, Discriminants, Resultants and Multidimensional Determinants,, Modern Birkhäuser Classics, (2008).

[18]

S. Lang, Algebra,, third ed., (2002). doi: 10.1007/978-1-4613-0041-0.

[19]

K. Makino and M. Berz, Suppression of the wrapping effect by Taylor model-based verified integrators: Long-term stabilization by preconditioning,, Int. J. Differ. Equ. Appl., 10 (2005), 353.

[20]

R. Martínez and C. Simó, Non-integrability of the degenerate cases of the swinging Atwood's machine using higher order variational equations,, Discrete Contin. Dyn. Syst., 29 (2011), 1. doi: 10.3934/dcds.2011.29.1.

[21]

_______ and _______, Non-integrability of Hamiltonian systems through high order variational equations: summary of results and examples,, Regul. Chaotic Dyn., 14 (2009), 323. doi: 10.1134/S1560354709030010.

[22]

J. J. Morales-Ruiz, Differential Galois Theory and Non-integrability of Hamiltonian Systems,, Progress in Mathematics, (1999).

[23]

J. J. Morales-Ruiz and J.-P. Ramis, Galoisian obstructions to integrability of Hamiltonian systems. I,, Methods Appl. Anal., 8 (2001), 33.

[24]

J. J. Morales-Ruiz, J.-P. Ramis and C. Simó, Integrability of Hamiltonian systems and differential Galois groups of higher variational equations,, Ann. Sci. École Norm. Sup. (4), 40 (2007), 845. doi: 10.1016/j.ansens.2007.09.002.

[25]

J. J. Morales-Ruiz, C. Simó and S. Simon, Algebraic proof of the non-integrability of Hill's problem,, Ergodic Theory Dynam. Systems, 25 (2005), 1237. doi: 10.1017/S0143385704001038.

[26]

O. Pujol, J.-P. Pérez, J.-P. Ramis, C. Simó, S. Simon and J.-A. Weil, Swinging Atwood machine: Experimental and numerical results, and a theoretical study,, Phys. D, 239 (2010), 1067. doi: 10.1016/j.physd.2010.02.017.

[27]

S. Ramanujan, Notebooks,, (2 volumes) Tata Institute of Fundamental Research, (1957).

[28]

S. Simon, Conditions and evidence for non-integrability in the Friedmann-Robertson-Walker Hamiltonian,, Journal of Nonlinear Mathematical Physics, 21 (2014), 1. doi: 10.1080/14029251.2014.894710.

[29]

M. van der Put and M. F. Singer, Galois Theory of Linear Differential Equations,, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], (2003).

[30]

N. B. Tufillaro, Integrable motion of a swinging Atwood's machine,, Amer. J. Phys., 54 (1986), 142. doi: 10.1119/1.14710.

[31]

S. L. Ziglin, Bifurcation of solutions and the nonexistence of first integrals in Hamiltonian mechanics. I,, Funktsional. Anal. i Prilozhen, 16 (1982), 30.

[32]

H. Zoladek, The Monodromy Group,, Mathematics Institute of the Polish Academy of Sciences. Mathematical Monographs (New Series) 67, 67 (2006).

[1]

Guillaume Duval, Andrzej J. Maciejewski. Integrability of Hamiltonian systems with homogeneous potentials of degrees $\pm 2$. An application of higher order variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4589-4615. doi: 10.3934/dcds.2014.34.4589

[2]

Jian-Hua Zheng. Dynamics of hyperbolic meromorphic functions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 2273-2298. doi: 10.3934/dcds.2015.35.2273

[3]

Raf Cluckers, Julia Gordon, Immanuel Halupczok. Motivic functions, integrability, and applications to harmonic analysis on $p$-adic groups. Electronic Research Announcements, 2014, 21: 137-152. doi: 10.3934/era.2014.21.137

[4]

Zuxing Xuan. On conformal measures of parabolic meromorphic functions. Discrete & Continuous Dynamical Systems - B, 2015, 20 (1) : 249-257. doi: 10.3934/dcdsb.2015.20.249

[5]

Juan J. Morales-Ruiz, Sergi Simon. On the meromorphic non-integrability of some $N$-body problems. Discrete & Continuous Dynamical Systems - A, 2009, 24 (4) : 1225-1273. doi: 10.3934/dcds.2009.24.1225

[6]

Michal Fečkan, Michal Pospíšil. Discretization of dynamical systems with first integrals. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3543-3554. doi: 10.3934/dcds.2013.33.3543

[7]

Emmanuel N. Barron, Rafal Goebel, Robert R. Jensen. The quasiconvex envelope through first-order partial differential equations which characterize quasiconvexity of nonsmooth functions. Discrete & Continuous Dynamical Systems - B, 2012, 17 (6) : 1693-1706. doi: 10.3934/dcdsb.2012.17.1693

[8]

Agnieszka Badeńska. Measure rigidity for some transcendental meromorphic functions. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2375-2402. doi: 10.3934/dcds.2012.32.2375

[9]

Claude Carlet, Juan Carlos Ku-Cauich, Horacio Tapia-Recillas. Bent functions on a Galois ring and systematic authentication codes. Advances in Mathematics of Communications, 2012, 6 (2) : 249-258. doi: 10.3934/amc.2012.6.249

[10]

Elena Celledoni, Brynjulf Owren. Preserving first integrals with symmetric Lie group methods. Discrete & Continuous Dynamical Systems - A, 2014, 34 (3) : 977-990. doi: 10.3934/dcds.2014.34.977

[11]

Janina Kotus, Mariusz Urbański. The dynamics and geometry of the Fatou functions. Discrete & Continuous Dynamical Systems - A, 2005, 13 (2) : 291-338. doi: 10.3934/dcds.2005.13.291

[12]

Rehana Naz, Fazal M. Mahomed. Characterization of partial Hamiltonian operators and related first integrals. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 723-734. doi: 10.3934/dcdss.2018045

[13]

Philippe G. LeFloch, Seiji Ukai. A symmetrization of the relativistic Euler equations with several spatial variables. Kinetic & Related Models, 2009, 2 (2) : 275-292. doi: 10.3934/krm.2009.2.275

[14]

Heping Liu, Yu Liu. Refinable functions on the Heisenberg group. Communications on Pure & Applied Analysis, 2007, 6 (3) : 775-787. doi: 10.3934/cpaa.2007.6.775

[15]

Guillaume Duval, Andrzej J. Maciejewski. Integrability of potentials of degree $k \neq \pm 2$. Second order variational equations between Kolchin solvability and Abelianity. Discrete & Continuous Dynamical Systems - A, 2015, 35 (5) : 1969-2009. doi: 10.3934/dcds.2015.35.1969

[16]

Primitivo B. Acosta-Humánez, Martha Alvarez-Ramírez, David Blázquez-Sanz, Joaquín Delgado. Non-integrability criterium for normal variational equations around an integrable subsystem and an example: The Wilberforce spring-pendulum. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 965-986. doi: 10.3934/dcds.2013.33.965

[17]

Regina Martínez, Carles Simó. Non-integrability of the degenerate cases of the Swinging Atwood's Machine using higher order variational equations. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 1-24. doi: 10.3934/dcds.2011.29.1

[18]

Robert J. McCann. A glimpse into the differential topology and geometry of optimal transport. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1605-1621. doi: 10.3934/dcds.2014.34.1605

[19]

Oǧul Esen, Hasan Gümral. Geometry of plasma dynamics II: Lie algebra of Hamiltonian vector fields. Journal of Geometric Mechanics, 2012, 4 (3) : 239-269. doi: 10.3934/jgm.2012.4.239

[20]

Jaume Llibre, Claudia Valls. On the analytic integrability of the Liénard analytic differential systems. Discrete & Continuous Dynamical Systems - B, 2016, 21 (2) : 557-573. doi: 10.3934/dcdsb.2016.21.557

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (3)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]